Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 23, 2014, 7:24 PM CDT for Edmunds County, Faulk County, McPherson County, South Dakota. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2014, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 24, 2014, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edmunds County, SD, Faulk County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 45 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:00 PM CDT | HEAVY RAIN 3.29 | Ipswich, SD | TOTAL RAINFALL FROM SATURDAY |
| Aug 23, 8:23 PM CDT | HEAVY RAIN 2.94 | 12 Se Hosmer, SD | |
| Aug 23, 9:08 PM CDT | FLOOD | 7 N Ipswich, SD | 3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13 NORTH OF IPSWICH. |
| Aug 23, 9:08 PM CDT | FLASH FLOOD | 7 N Ipswich, SD | 3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13 NORTH OF IPSWICH. |
| Aug 23, 9:17 PM CDT | HEAVY RAIN 3.94 | Leola, SD | |
| Aug 23, 11:06 PM CDT | HEAVY RAIN 3.29 | Ipswich, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
769 WGUS53 KABR 240024 FFWABR SDC045-049-089-240630- /O.NEW.KABR.FF.W.0030.140824T0024Z-140824T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 724 PM CDT SAT AUG 23 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 130 AM CDT SUNDAY * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TRAINING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT 2 5 INCHES HAS OCCURRED OVER THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... FAULKTON...IPSWICH...BRENTWOOD COLONY...BURKMERE...CHELSEA...CRAVEN CORNER...CRESBARD...DEERFIELD COLONY...DEVOE...GRASSLAND COLONY... LEOLA...LONG LAKE...LONG LAKE COLONY...LOYALTON...MINA...MIRANDA... NORBECK...ORIENT...PEMBROOK COLONY...PLAINVIEW COLONY...ROCKHAM... ROSCOE...SPRING CREEK COLONY AND WETONKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4594 9873 4490 9872 4490 9945 4595 9929 $$ TDK
2 follow-up statements
975 WGUS53 KABR 240302 CCA FFWABR SDC045-049-089-240630- /O.COR.KABR.FF.W.0030.140824T0300Z-140824T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT SAT AUG 23 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 130 AM CDT SUNDAY * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TRAINING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT 2 TO 5 INCHES HAS OCCURRED OVER THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... FAULKTON...IPSWICH...BRENTWOOD COLONY...BURKMERE...CHELSEA...CRAVEN CORNER...CRESBARD...DEERFIELD COLONY...DEVOE...GRASSLAND COLONY... LEOLA...LONG LAKE...LONG LAKE COLONY...LOYALTON...MINA...MIRANDA... NORBECK...ORIENT...PEMBROOK COLONY...PLAINVIEW COLONY...ROCKHAM... ROSCOE...SPRING CREEK COLONY AND WETONKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4594 9873 4490 9872 4490 9945 4595 9929 $$ TDK
003 WGUS73 KABR 240624 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 124 AM CDT SUN AUG 24 2014 SDC045-049-089-240637- /O.EXP.KABR.FF.W.0030.000000T0000Z-140824T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCPHERSON SD-FAULK SD-EDMUNDS SD- 124 AM CDT SUN AUG 24 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN EDMUNDS... FAULK AND EASTERN MCPHERSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 130 AM CDT... THIS WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4594 9873 4490 9872 4490 9945 4595 9929 $$ TMT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:52 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 23, 6:52 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 652 PM CDT SAT AUG 23 2014 .UPDATE... AVIATION DISCUSSION HAS BEEN UPDATED. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED. THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z- 09Z TIME PERIOD. THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT. HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR NORTHWEST CWA SUNDAY. THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST. .LONG TERM...TUESDAY THROUGH SATURDAY THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S FOR BOTH TUESDAY AND WEDNESDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND STORMS AND AREAS OF MVFR CIGS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING. SOME SEVERE STORMS ARE POSSIBLE. SOME CLEARING IS POSSIBLE LATE TNT BUT THAT MAY LEAD TO SOME OVERNIGHT FOG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH LATE TONIGHT FOR CORSON-DEWEY. MN...NONE. && UPDATE...TDK SHORT TERM...SERR LONG TERM...MOHR AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 4:40 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 440 AM CDT SAT AUG 23 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. TMT
In the hours before
Local storm report, Aug 23, 5:53 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 7 W CRESBARD 45.17N 99.09W
08/23/2014 FAULK SD TRAINED SPOTTER
2.5 MILES WEST OF HWY 45 ON HWY 20.
&&
EVENT NUMBER ABR1400649
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:43 PM CDT | Special Weather Statement | ABR | Clark | 62 min |
| Aug 23, 11:38 PM CDT | Flash Flood Warning | ABR | Brown | 6 hr |
| Aug 24, 12:41 AM CDT | Special Weather Statement | ABR | Deuel, Grant, Roberts | 49 min |
| Aug 24, 1:41 AM CDT | Areal Flood Warning | ABR | Edmunds, Faulk, McPherson | 27 hr |
| Aug 24, 5:20 AM CDT | Areal Flood Warning | ABR | Brown | 27 hr |
| Aug 24, 1:10 PM CDT | River Flood Warning | ABR | Corson | 42 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.